Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 254, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 13, 2008, 3:54 PM EDT for Fayette County, Raleigh County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2008, 3:54 PM EDT (19:54 UTC)
- Expired
- Aug 13, 2008, 4:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Fayette County, WV, Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:00 PM EDT, 54 minutes earlier.
Area forecast discussion, Aug 13, 3:00 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT WED AUG 13 2008 .SYNOPSIS... HIGH PRESSURE WILL PUSH DOWN FROM CANADA THURSDAY INTO FRIDAY. MOISTURE WITH CHANCE OF SHOWERS WILL PRECEDE THE HIGH. && .NEAR TERM /THROUGH THURSDAY/... LOW LEVEL CONVERGENCE FROM SOUTHEAST FLOW WILL DRIVE THE FORMATION OF SHOWERS AND THUNDERSTORMS ALONG THE RIDGES INTO THIS EVENING. THESE WILL DISAPPEAR WITH THE SUNS ENERGY. WEAK WAVE WILL BE DROPPING DOWN FROM THE NORTHWEST THURSDAY AFTERNOON SO HAVE KEPT CHANCE WITH THE FOCUS ON THE NORTH WHERE THE VORT IS THE STRONGEST. TEMPERATURES ON MAV LAST NIGHT WERE TOO LOW AND THAT LOOKS LIKE IT WILL BE THE CASE AGAIN TONIGHT AS SOME MOISTURE IN THE ATMOSPHERE WILL MEAN RADIATION CONDITIONS WILL NOT BE IDEAL. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... MODELS INDICATE UPPER LEVEL TROUGH WILL SLIDE EAST THROUGH THE PERIOD. AS TROUGH PASSES BY ON FRIDAY...FEEL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS OUR NORTHEASTERN COUNTIES. SURFACE HIGH PRESSURE WILL THEN BUILD IN ON SATURDAY...RESULTING IN DRY WEATHER LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT. FORECASTED HIGHS FROM MORNING UPDATE STILL LOOK GOOD...SO ONLY MADE SOME MINOR TWEAKS. LOWS WERE TWEAKED DOWNWARD CLOSER TO LATEST GUIDANCE NUMBERS. && .LONG TERM /SUNDAY THROUGH TUESDAY/... GENERALLY FOLLOWED HPC THINKING FOR THIS PORTION OF THE FORECAST. UPPER LOW OVER THE CENTRAL PLAINS WILL RESULT IN RISING HEIGHTS OVER THE FORECAST AREA. AT THE SURFACE...SOUTHERLY/SOUTHEASTERLY WINDS WILL RESULT IN INCREASING LOW-LEVEL MOISTURE AND INCREASING INSTABILITY...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS. MAY BE A FEW STORMS IN THE MOUNTAINS SUNDAY AFTERNOON WITH SCATTERED THUNDERSTORMS ABOUT ANYWHERE THE REMAINDER OF THE PERIOD...MAINLY DURING THE AFTERNOON/EVENING HOURS. FELY HPC HIGH TEMP GUIDANCE WAS A LITTLE ON THE WARM SIDE...SO TWEAKED DOWNWARD. LOW TEMPS LOOKED REASONABLE. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... CONDITIONS WILL BE VFR TIL MIDNIGHT EXCEPT FOR BRIEF MVFR IN A SHOWER OR THUNDERSTORM ALONG THE MOUNTAINS THIS AFTERNOON AND EVENING WHICH IS BEING CAUSED BY LOW LEVEL CONVERGENCE ALONG THE MOUNTAINS FROM EASTERLY FLOW. THESE WILL DIE WITH SUNSET. IFR FOG WILL BE LESS EXTENSIVE THEN LAST NIGHT FOCUSING ON NORMAL WORSE LOCATIONS AS SOME MOISTURE IN THE ATMOSPHERE WILL MEAN THE RADIATION CONDITIONS WILL NOT BE IDEAL. AVIATION OUTLOOK /AFTER 12Z THURSDAY/...NO SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR NEAR TERM...AAR SHORT TERM...JSH LONG TERM...JSH AVIATION...AAR
Hazardous weather outlook, Aug 13, 4:09 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 409 AM EDT WED AUG 13 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-140815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 409 AM EDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:49 PM EDT | Flash Flood Warning | RLX | Randolph | 26 min |
| Aug 13, 4:09 PM EDT | Flash Flood Warning | RLX | Randolph | 2 hr |
| Aug 13, 4:25 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 35 min |
| Aug 13, 4:36 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Nicholas | 24 min |
| Aug 13, 4:49 PM EDT | Areal Flood Advisory | RLX | Raleigh | 30 min |
| Aug 13, 5:16 PM EDT | Areal Flood Warning | RLX | Raleigh | 119 min |
| Aug 13, 5:32 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 28 min |
| Aug 13, 5:43 PM EDT | Flash Flood Warning | RLX | Raleigh | 2 hr |
| Aug 13, 6:28 PM EDT | Areal Flood Advisory | RLX | Randolph | 3 hr |
| Aug 13, 7:07 PM EDT | Areal Flood Advisory | RLX | Wyoming | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.